Nebraska, 2018

Damaging Winds in Nebraska, June 23, 2018

June 23, 2018 · NWS LBF · 4 events in 2 counties and zones

Isolated thunderstorms developed in southwest South Dakota during the afternoon hours of June 23rd and tracked into northern Nebraska were they produced some non-severe wind gusts. Other thunderstorm activity developed in the western Nebraska Panhandle later that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed in southwest South Dakota during the afternoon hours of June 23rd and tracked into northern Nebraska were they produced some non-severe wind gusts. Other thunderstorm activity developed in the western Nebraska Panhandle later that evening. This activity tracked southeast into southwestern Nebraska where it produced wind gusts up to 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 23, 4:29 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 23, 4:29 PM MST, 3 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
629 PM CDT Sat Jun 23 2018

.SHORT TERM...(This evening through Sunday)
Issued at 352 PM CDT Sat Jun 23 2018

Upper level low pressure will drop south from MT into WY later
tonight. A jet streak will round the base of the trough/upper low
across CO Sunday morning, setting the stage for favorable jet
dynamics and lift across our area most of Sunday. Models are in
agreement that showers and thunderstorms will likely develop
within favored left exit region of approaching jet streak this
evening and especially overnight into Sunday morning. The greatest
concentration of precipitation seems most likely to occur across
portions of southwest and west central Nebraska later tonight,
expanding east into central Nebraska Sunday morning. However, all
areas stand a decent chance for some rainfall due to the large
scale lift and available moisture. Prior to the convection later
tonight into Sunday, there is at least some chance that some
convection could survive off the higher terrain and move into
portions of western NE early this evening, but the better chances
will come after mid evening into the overnight.

The upper low will shift eastward into the Panhandle Sunday.
SPC continues a slight risk for severe thunderstorms, but it is
uncertain how the severe risk will play out. Abundant cloud cover
should persist through the day, along with fairly widespread
convection, especially during the morning. If any cloud breaks
develop during the afternoon, then shear and a weak boundary could
focus some strong convection.

.LONG TERM...(Sunday night through Saturday)
Issued at 352 PM CDT Sat Jun 23 2018

The upper low migrates into north central NE Sunday night into
Monday. Confidence is low on heavy rain materializing, and seems
more likely to occur east and southeast of the area. With that said,
still expecting showers and thunderstorms to be likely,
right near and ahead of the upper low center across north central
into central Nebraska.

Upper low should move east of the area Monday night, with weak upper
level ridging bringing dry and warmer weather to the area midweek.
Models do show another long wave trough developing into the western
CONUS late in the week and next weekend. At this point it looks
quite warm and capped ahead of the trough Friday into Saturday. So
we'll keep it warm and only slight chance for any thunderstorms.
GEFS indicating H850mb temps of 26 to 31C, so it could end up being
hot.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 629 PM CDT Sat Jun 23 2018

An upper level across the northen Rockies will move east tonight
and into wrn and ncntl Nebraska. Showers and thunderstorms are
likely from 04z this evening through 00z Sunday evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...CDC
Hazardous weather outlook, Jun 23, 2:00 PM MST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
400 PM CDT Sat Jun 23 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-242100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
400 PM CDT Sat Jun 23 2018 /300 PM MDT Sat Jun 23 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms with marginally severe hail and strong
winds will be possible later this evening and overnight. The area
of concern will be mainly west of a line from Merriman through
North Platte and Curtis.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorms are likely Sunday into Monday as an upper level low
moves through the region. Locally heavy rain could develop in
spots, as well as the potential for a few severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Jun 23, 4:51 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
651 PM CDT SAT JUN 23 2018

NEZ005-094-240030-
Eastern Cherry NE-Western Cherry NE-
651 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 730
PM CDT/630 PM MDT/...

At 651 PM CDT/551 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles west of Merritt Reservoir, or 29 miles southwest
of Valentine, moving southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Merritt Reservoir, Big Alkali Lake State Wildlife Management Area and
Steer Creek Campground.

This includes the following highways...
 Highway 97 between mile markers 94 and 124.
 Highway 83 between mile markers 197 and 198.

LAT...LON 4251 10126 4278 10110 4269 10051 4231 10077
TIME...MOT...LOC 2351Z 295DEG 28KT 4267 10106

CDC
Special weather statement, Jun 23, 5:29 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
729 PM CDT SAT JUN 23 2018

NEZ005-094-240115-
Eastern Cherry NE-Western Cherry NE-
729 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY COUNTY UNTIL
815 PM CDT/715 PM MDT/...

At 728 PM CDT/628 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southeast of Merritt Reservoir, or 25 miles
southwest of Valentine, moving southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Valentine National Wildlife Refuge, Highway 83 crossing Goose Creek
and Highway 83 crossing the North Loup River.

This includes Highway 83 between mile markers 170 and 189.

LAT...LON 4239 10089 4263 10080 4246 10023 4222 10041
TIME...MOT...LOC 0028Z 300DEG 24KT 4255 10078

CDC
Special weather statement, Jun 23, 6:45 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
745 PM MDT SAT JUN 23 2018

NEZ004-022>024-094-240230-
Sheridan NE-Hooker NE-Grant NE-Western Cherry NE-Garden NE-
745 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...GRANT...
NORTHWESTERN HOOKER...NORTHEASTERN GARDEN AND SOUTHEASTERN SHERIDAN
COUNTIES UNTIL 830 PM MDT...

At 745 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Ashby to 6 miles south of
Ellsworth. Movement was east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hyannis, Ashby, Whitman, Duluth, Dipping Vat Meadow, Finnegan Lake,
Swede Lake, Kincaid Lake, Wild Horse Flats, Mother Lake, Bingham,
Hire, Dominick Lake, Jerry Lake, Whitman Road crossing the North
Branch of the Middle Loup River, Pratt Lake and Spring Valley Lake.

This includes the following highways...
 Highway 2 between mile markers 121 and 165.
 Highway 61 between mile markers 139 and 177.

LAT...LON 4221 10121 4175 10173 4187 10240 4228 10200
TIME...MOT...LOC 0145Z 282DEG 28KT 4221 10197 4197 10224

CDC
Special weather statement, Jun 23, 6:47 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
747 PM MDT SAT JUN 23 2018

NEZ022-240230-
Garden NE-
747 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARDEN COUNTY UNTIL 830
PM MDT...

At 747 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Crescent Lake National Wildlife Refuge, or 21
miles northwest of Oshkosh, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oshkosh, Lisco, Richardson Lake, Rackett, Dogtown Flats, Bluewater
Battlefield State Historical Park and Sugar Loaf Hill.

LAT...LON 4166 10209 4128 10218 4144 10262 4176 10265
TIME...MOT...LOC 0147Z 282DEG 28KT 4166 10258

CDC
Special weather statement, Jun 23, 7:01 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
901 PM CDT SAT JUN 23 2018

NEZ038-240230-
Custer NE-
901 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
930 PM CDT...

At 900 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Mason City, or 25 miles southeast of Broken Bow,
moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Block Hill Basin, Gavin Siding and Intersection of Highway 183 and
Cumro Road.

This includes the following highways...
 Highway 183 between mile markers 73 and 82.
 Highway 2 between mile markers 304 and 307.

LAT...LON 4105 9944 4118 9946 4123 9920 4105 9921
TIME...MOT...LOC 0200Z 263DEG 11KT 4111 9936

CDC
Special weather statement, Jun 23, 7:27 PM MST, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
927 PM CDT SAT JUN 23 2018

NEZ005-022>024-035-036-056>058-094-240315-
Deuel NE-Hooker NE-Eastern Cherry NE-Grant NE-Arthur NE-McPherson NE-
Western Cherry NE-Perkins NE-Garden NE-Keith NE-
927 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...SOUTH CENTRAL CHERRY...
NORTHWESTERN PERKINS...EASTERN GRANT...KEITH...HOOKER...SOUTHEASTERN
GARDEN...WESTERN MCPHERSON AND EASTERN DEUEL COUNTIES UNTIL 1015 PM
CDT/915 PM MDT/...

At 926 PM CDT/826 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 23 miles northeast of
Whitman to 12 miles north of Arthur to near Barton. Movement was
southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ogallala, Grant, Mullen, Big Springs, Arthur, Brule, Madrid, Kingsley
Dam, Barton, Roscoe, Whitman, Keystone, Lemoyne, Marsh Flat, Whitman
Road crossing the North Branch of the Middle Loup River, Pratt Lake,
Sevenmile Hill, Ruthon, Haythorn Lake and Lena.

This includes the following highways...
 Highway 2 between mile markers 150 and 191.
 Highway 61 between mile markers 60 and 154.
 Highway 92 between mile markers 116 and 190.
 Highway 97 between mile markers 53 and 88.
 Interstate 80 in Nebraska between mile markers 96 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4178 10186 4244 10136 4227 10076 4151 10124
      4078 10150 4078 10205 4101 10205 4101 10230
TIME...MOT...LOC 0226Z 299DEG 32KT 4235 10132 4175 10177 4098 10218

CDC

The radar

The North Platte radar (KLNX), 131 km away, was scanning. The volume nearest the first event began at 03:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Keith

When
June 23, 8:10 PM MST
Where
Keith County, 1.38 mi N of Ogallala
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.150, -101.720

Wind gust estimated at 60 MPH at this location.

Thunderstorm Wind, Keith

When
June 23, 8:17 PM MST
Where
Keith County, 4.22 mi W of Keystone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.210, -101.660

Wind gust of 61 MPH measured by a mesonet.

Thunderstorm Wind, Keith

When
June 23, 8:34 PM MST
Where
Keith County, 4.22 mi E of Keystone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.210, -101.500

Wind gust of 58 MPH measured by a mesonet.

Thunderstorm Wind, Lincoln

When
June 23, 10:13 PM CST
Where
Lincoln County, 0.87 mi NE of Wallace
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.840, -101.160

Wind gust estimated at 60 MPH at this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758673, 758675, 758676, 758678.